Prednisolone reduction causing depression

Hi, lovely people,

I have a question regarding depression on Prednisolone reduction. It is unbelievable the difference from taking 10mg on which I felt well, happy and content, I reduced to 9mg for 5 weeks and felt a little less well but okay. I have now again (third attempt) reduced to 8mg, and my mood has plummeted dramatically, I am totally lethargic, really depressed, snappy, and basically horrible! I am finding it really hard to function, staying in bed and over sleeping. I have some pain in my hips, legs and shoulders but it is bearable. I could understand if I was in terrible pain but I'm not really, I am just so depressed. I have been taking 90mg Fluoxetine for 8 years and 40mg of Amitriptyline for the last 6 months. Every time I have reduced the Prednisolone below 9mg I have felt horrendous. Any one else had this problem with depression?

9 Replies

  • Although it is normally assumed that adrenal insufficiency problems do not start until below 8mg, everyone is different and sometimes problems start sooner. This may be due to you not absorbing/processing the pred as efficiently so that effectively you are on a lower dose. Or just you need more.

    "The symptoms of adrenal insufficiency usually begin gradually. Chronic, worsening fatigue and muscle weakness, loss of appetite, and weight loss are characteristic of the disease. Nausea, vomiting, and diarrhea occur in about 50 percent of cases. Blood pressure is low and falls further when standing, causing dizziness or fainting. Skin changes also are common in Addisons disease, with areas of hyperpigmentation, or dark tanning, covering exposed and nonexposed parts of the body. This darkening of the skin is most visible on scars; skin folds; pressure points such as the elbows, knees, knuckles, and toes; lips; and mucous membranes.

    Addisons disease can cause irritability and depression. Because of salt loss, craving of salty foods also is common. Hypoglycemia, or low blood sugar, is more severe in children than in adults. In women, menstrual periods may become irregular or stop."

    This is for Addisons - not quite the same but the symptoms are often similar if your adrenal glands aren't starting to produce the little bit of top-up cortisol you need as you reduce the dose. I suppose a start might be to ask for a synacthen or ACTH stimulation test to see if your adrenal glands are CAPABLE of producing cortisol again. They may not be. The next step would be to ask for a referral to an endocrinologist for an expert opinion (GPs and most rheumies are hopeless at endocrinology!).

    Or maybe you need more of the fluoxetine?

  • Thanks PMRpro for your extremely informative reply, I guessed it may be to do with the adrenal glands so will keep a look out for any other symptoms. My doc sent a referral to the endocrinologist about 3 months ago but haven't heard anything yet! I certainly is a drastic difference for me between being on 10mg and going down to 8mg it seems crazy that it has such a huge effect on everything. Just have to find a little more patience, I'm sure I must have some somewhere :) thanks again :)

  • In the great scheme of things 2mg isn't very much and probably just as safe as more of other drugs. I'd be back to 10mg - and in fact after the current flare my consultant is fine with me getting back to 10mg as his favoured "magic point".

  • Yes me! I started straight onto 15mg a day until I see a consultant as I definitely have fibromyalgia and because of bad blood results GP thinks it's also Polymyalgia

    I had to stop steroids after 2 days, so depressed, uncontrollable cryingA, never know an anything like it.

  • Lottieonline. Thanks for your reply. Oh dear :( sounds awful, I can't believe how much is affected by steroids. It is difficult to know the best course of action I keep thinking if I stick it out I will improve. My doc sent a referral to the endocrinologist about 3 months ago but still haven't heard anything ! Doctor keeps saying it is urgent to reduce the steroids due to other effects they are having but nothing seems to move forward.

    I so hope you feel better again soon, hopefully your doctor can give you something else to cope with the fibromyalgia and polymyalgia

    I guess we just need to take comfort in the fact that we are not alone in this!! Xxxx

  • I had similar miserable feeling on reduction from 10 to 9 of pred. I know what you mean by saying that the physical symptoms were sort of bearable, but I think that is relative, given that we are all struggling with PMR. I also wondered how much of the way I felt was primarily mood rather than the relapse that decided it was.

    I have no history of depression, and I don't know if that is relevant. Miserable mood and lack of energy are part of the main syndrome so I was not surprised at feeling that way either with my initial illness in January or the relapse in end April. I did 3+ weeks on 15 before reduction to 14,now13.


    member of this site advised taking dose reduction very slowly and I am hoping that will work, but will keep in touch.

  • Depressive mood is listed as a sign/symptom of PMR - it is commonly seen in autoimmune disorders. It can also be a side effect of pred. So no real reason why it couldn't be either or even both - even without a history of depression. Since as far as is know the pred has no effect on the underlying autoimmune disease there is no reason at all why it shouldn't appear at intervals if the autoimmune bit becomes more active.

  • I'm at 5.5 and have no history of depression, but the last 6 weeks have been horrible for me with lots of tears, low energy and fatigue. I'm pleased to say that after LOTS of rest, holding at the 5.5, and accomplishing almost nothing for weeks, I am feeling much better-but it was a really rough time getting through it. Be extra nice to yourself, and hopefully you will be feeling better soon, too. Hug.

  • Adrenal function catching up would fit there of course.

You may also like...